Help! Can I Take Amoxicillin While Breastfeeding?

Are you sick with something?

Do you need to take an antibiotic to get over it?

Can you take amoxicillin while breastfeeding?

Many times, moms are frustrated and worried when they come down with some type of illness. Even if it’s something fairly basic, such as a sinus infection, you may find yourself worrying and fretting more than usual because you’re currently nursing your baby.

As it is, you may already be concerned about whether or not you’ll be able to nurse your child properly while sick. But when you add on the worry of taking an antibiotic while nursing your child, you’ll find yourself with a whole new list of things to be concerned about, too.

If you’re wondering, “Can I take amoxicillin while breastfeeding?” this article is here to help. Below, we’ll walk you through everything you need to know to help make this decision for the health and safety of both you and your little one.

So let’s get started

What is Amoxicillin?

Amoxicillin is one of the most common types of antibiotics available. It’s used to treat infections that are caused by bacteria, and it’s very commonly prescribed for urinary tract infections, sinus infections, pneumonia, and a wide variety of other common ailments. Some doctors may prescribe it by itself and some may give it along with other types of medication. Your doctor will probably start by giving it to you by itself rather than in conjunction with something else, especially if you are still nursing your little one.

Bear in mind that amoxicillin is a type of penicillin. Some people have allergic reactions to penicillin that may include hives, rashes, fever, and increased heart rate. This is uncommon, but it’s still possible that you may run into this problem. Some people who frequently take amoxicillin for infections may find that it becomes less helpful over time and may stop being able to fight off these infections altogether eventually. Although this is something to keep in mind, it’s also not very common in most individuals.

Is Amoxicillin Harmful to Mom when Breastfeeding?

For the most part, amoxicillin is widely considered to be one of the safest and best options for nursing moms. It shouldn’t have any effect on your milk supply or your ability to nurse your baby. However, there are some other physical side effects that you may have to deal with that could negatively impact your ability to take care of your child. As with most medications, it’s a good idea to consider the common side effects before deciding whether or not it’s right for you to take this medication.

take amoxicillin while breastfeeding
  • Nausea, vomiting, and diarrhea are the most common side effects of amoxicillin. Many patients who take this medication report it causing stomach upset in one form or another. This shouldn’t be any cause for alarm, but if it happens very frequently it may impact your ability to take care of your child without help from another adult in the family.
  • Taking amoxicillin for a long time may cause oral thrush and vaginal discharge. These problems in themselves aren’t going to affect your ability to nurse, but they could be a sign of a developing yeast infection. If this is the case, you will need to speak to your healthcare provider about what this means for your nursing abilities.

Is Amoxicillin Bad for the Baby when Breastfeeding?

Just like any other type of chemical substance you ingest, it is possible for amoxicillin to pass into your breastmilk. The highest amount of this medication that may be present in your breast milk should be at around five hours after you take a dose, but since you will need to be taking frequent doses throughout the time you are on it, you should assume that the amount present in your milk remains more or less the same.

With all that said, however, it’s still very safe to take amoxicillin while you’re breastfeeding your baby. As a matter of fact, this is one of the most widely recommended antibiotic for nursing moms to take. It’s very safe for you and your baby both, and it shouldn’t have any negative effects on your milk production or your ability to nurse your baby in any way.

However, there are still some side effects that you will need to be on the lookout for when it comes to your baby. It’s possible that your child will show some or all of these effects, and if so, it’s up to you to decide whether or not to continue using amoxicillin.

  • Your baby could become drowsy while you’re taking amoxicillin. Some slight drowsiness is fine, but if you notice your child becoming excessively sleepy then you should talk to your doctor or your child’s pediatrician about this concern.
  • Your baby might have diarrhea while you’re taking amoxicillin. This medication may also cause you to have diarrhea, and if you have too much of it in your breast milk when nursing your baby, he or she may have the same result.
  • It’s possible that your baby could become more irritable while you’re taking amoxicillin. This is rare, but it could happen, and it’s important to keep an eye on this or you may run the risk of your child becoming colicky.

3 Tips to Help You Decide Whether or Not to Take Amoxicillin

By now you’ve probably realized that it’s pretty safe to take amoxicillin while breastfeeding your baby, but you may still need something to help you make up your mind. Below are our top three tips to help you decide whether or not taking amoxicillin is right for you.

1. The same type of antibiotic is often prescribed for babies. 

an allergic reaction

Doctors often give babies amoxicillin when they have infections and illnesses they’re having trouble getting over on their own. If this medication is safe for babies to take directly, then it’s easy to assume that you can have some of it present in your breast milk without having to worry about whether or not it’s going to seriously harm your child.

2. An allergic reaction is really the worst possible result from amoxicillin. 

If your baby isn’t allergic to the medication, then he or she probably isn’t going to show any signs of reaction to it at all—and certainly nothing severe.

3. Any stomach upset will go away after you stop taking the medication. 

Your baby may have a sick stomach from your amoxicillin, but this will go away as soon as the medication has been finished.

Conclusion

It’s safe for you to take amoxicillin while nursing your baby, and if your doctor has prescribed it to you, it’s a good idea to continue taking it for the full length of time recommended. This way, your body will be able to heal and you’ll be back to normal in no time.

If you have any concerns about it, be sure to bring them up with your doctor and your baby’s pediatrician. Be attentive to your baby and notice if anything should change for him or her while you’re taking it. For the most part, however, you shouldn’t have to worry about this medicine while nursing.

BONUS VIDEO

smile-o

You Might Also Like